Alert archive / North Carolina / Beach Hazards Statements in 2020

Beach Hazards Statement 37, NWS Wilmington, NC

October 2, 2020New Hanover County, Pender County, North Carolina; Georgetown County, Horry County, South Carolina

NWS Wilmington, NC issued this beach hazards statement at Oct 2, 2020, 4:57 AM EDT for New Hanover County, Pender County, North Carolina; Georgetown County, Horry County, South Carolina. It took effect at Oct 2, 2020, 6:00 AM EDT. It was in force for 14 hr.

The area

The counties it named.

The facts

Issued
Oct 2, 2020, 4:57 AM EDT (08:57 UTC)
In effect from
Oct 2, 2020, 6:00 AM EDT
Expired
Oct 2, 2020, 8:00 PM EDT
In force
14 hr
Issued by
NWS Wilmington, NC

Counties New Hanover County, NC, Pender County, NC, Georgetown County, SC, Horry County, SC

The radar

The Wilmington radar (KLTX), 7 km from the middle of the area, began a volume at 08:58 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The nearest sounding before it

Newport, NC (KMHX), launched 00:00Z, 9.0 hours before the alert went out and 172 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Newport, NC at 00:00Z on 2020-10-02Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 0 joules per kilogram.LCL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Newport, NC at 00:00Z on 2020-10-02The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 52 square meters per square second.19395878Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
0 J/kg
Mixed-layer CIN
No buoyant parcel
Mixed-layer LCL
2008 m above ground
0-6 km bulk shear
46 kt
0-1 km storm-relative helicity
52 m²/s²
0-3 km storm-relative helicity
52 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted.

243 
WHUS42 KILM 020857
CFWILM

Coastal Hazard Message
National Weather Service Wilmington NC
457 AM EDT Fri Oct 2 2020

NCZ106-108-SCZ054-056-021700-
/O.NEW.KILM.BH.S.0037.201002T1000Z-201003T0000Z/
Coastal Pender-Coastal New Hanover-Coastal Horry-
Coastal Georgetown-
457 AM EDT Fri Oct 2 2020

...BEACH HAZARDS STATEMENT IN EFFECT THROUGH THIS EVENING...

* WHAT...Strong north to south longshore current expected. Also, a
  moderate risk of rip currents is forecast.

* WHERE...In South Carolina, Coastal Horry and Coastal 
  Georgetown Counties. In North Carolina, Coastal Pender and 
  Coastal New Hanover Counties.

* WHEN...Through this evening.

* IMPACTS...Longshore currents can sweep swimmers and surfers into
  rip currents, piers, jetties, and other hazardous areas. Often,
  if the longshore current is strong enough, it will sweep
  swimmers off their feet, making it difficult to return to shore.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Caution should be used when in or near the water. Check with the
lifeguards before entering the ocean for possible hazards you may
be swept into.

&&

$$

IGB
3 follow-up statements
772 
WHUS42 KILM 021009
CFWILM

Coastal Hazard Message
National Weather Service Wilmington NC
609 AM EDT Fri Oct 2 2020

NCZ107-021700-
/O.NEW.KILM.CF.Y.0089.201002T1400Z-201002T1700Z/
Inland New Hanover-
609 AM EDT Fri Oct 2 2020

...COASTAL FLOOD ADVISORY IN EFFECT FROM 10 AM THIS MORNING TO
1 PM EDT THIS AFTERNOON...

* WHAT...Up to one half foot of inundation above ground level 
  expected in low-lying areas near shorelines and tidal 
  waterways.

* WHERE...The lower Cape Fear River including downtown 
  Wilmington.

* WHEN...From 10 AM this morning to 1 PM EDT this afternoon.

* IMPACTS...The lowest parts of USS North Carolina Road and low
  spots of Battleship Road begin to flood. Water begins to spread
  out of the storm drains onto Water Street just south of Market
  Street in downtown Wilmington.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If travel is required, allow extra time as some roads may be
closed. Do not drive around barricades or through water of
unknown depth. Take the necessary actions to protect flood-prone
property.

&&

Time of high total tides are approximate to the nearest hour.

Cape Fear River at Wilmington - Flood Stage 5.5 FT
MLLW Categories - Minor 5.5 ft, Moderate 6.7 ft, Major 10.0 ft
MHHW Categories - Minor 0.8 ft, Moderate 2.0 ft, Major 5.3 ft

             Total      Total    Departure                   
 Day/Time    Tide       Tide     from Norm   Waves    Flood  
            ft MLLW    ft MHHW       ft       ft      Impact 
 --------  ---------  ---------  ---------  -------  --------
 02/11 AM     5.5        0.8        0.8        1      Minor    
 02/11 PM     5.5        0.8        0.9        1      Minor    
 03/11 AM     5.6        0.9        1.0        1      Minor    
 04/12 AM     5.7        1.0        1.2        1      Minor    
 04/12 PM     5.7        1.0        1.1        1      Minor    
 05/12 AM     5.3        0.6        1.0        1       None

&&

$$

NCZ106-108-SCZ054-056-021700-
/O.CON.KILM.BH.S.0037.000000T0000Z-201003T0000Z/
Coastal Pender-Coastal New Hanover-Coastal Horry-
Coastal Georgetown-
609 AM EDT Fri Oct 2 2020

...BEACH HAZARDS STATEMENT REMAINS IN EFFECT THROUGH THIS
EVENING...

* WHAT...Strong north to south longshore current expected. Also, 
  a moderate risk of rip currents is forecast.

* WHERE...In South Carolina, Coastal Horry and Coastal 
  Georgetown Counties. In North Carolina, Coastal Pender and 
  Coastal New Hanover Counties.

* WHEN...Through this evening.

* IMPACTS...Longshore currents can sweep swimmers and surfers 
  into rip currents, piers, jetties, and other hazardous areas. 
  Often, if the longshore current is strong enough, it will sweep 
  swimmers off their feet, making it difficult to return to shore.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Remain out of the water to avoid hazardous swimming conditions.

&&

$$
234 
WHUS42 KILM 021552
CFWILM

Coastal Hazard Message
National Weather Service Wilmington NC
1152 AM EDT Fri Oct 2 2020

NCZ107-021700-
/O.CAN.KILM.CF.Y.0089.000000T0000Z-201002T1700Z/
Inland New Hanover-
1152 AM EDT Fri Oct 2 2020

...COASTAL FLOOD ADVISORY IS CANCELLED...

River levels continue to drop, remaining below flood stage.

$$

NCZ106-108-SCZ054-056-030000-
/O.CON.KILM.BH.S.0037.000000T0000Z-201003T0000Z/
Coastal Pender-Coastal New Hanover-Coastal Horry-
Coastal Georgetown-
1152 AM EDT Fri Oct 2 2020

...BEACH HAZARDS STATEMENT REMAINS IN EFFECT UNTIL 8 PM EDT THIS
EVENING...

* WHAT...Strong north to south longshore current expected. Also, a
  moderate risk of rip currents is forecast.

* WHERE...In South Carolina, Coastal Horry and Coastal 
  Georgetown Counties. In North Carolina, Coastal Pender and 
  Coastal New Hanover Counties.

* WHEN...Through this evening.

* IMPACTS...Longshore currents can sweep swimmers and surfers into
  rip currents, piers, jetties, and other hazardous areas. Often,
  if the longshore current is strong enough, it will sweep
  swimmers off their feet, making it difficult to return to shore.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Remain out of the water to avoid hazardous swimming conditions.

&&

$$
262 
WHUS42 KILM 030016
CFWILM

Coastal Hazard Message
National Weather Service Wilmington NC
816 PM EDT Fri Oct 2 2020

NCZ108-SCZ056-030930-
/O.EXP.KILM.BH.S.0037.000000T0000Z-201003T0000Z/
/O.NEW.KILM.BH.S.0038.201003T1000Z-201004T0000Z/
Coastal New Hanover-Coastal Georgetown-
816 PM EDT Fri Oct 2 2020

...BEACH HAZARDS STATEMENT IN EFFECT FROM 6 AM EDT SATURDAY
THROUGH SATURDAY EVENING...

* WHAT...north to south longshore current expected.

* WHERE...In South Carolina, Coastal Georgetown County. In North 
  Carolina, Coastal New Hanover County.

* WHEN...From 6 AM EDT Saturday through Saturday evening.

* IMPACTS...Longshore currents can sweep swimmers and surfers into
  rip currents, piers, jetties, and other hazardous areas..

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Often, if the longshore current is strong enough, it will sweep 
swimmers off their feet, making it difficult to return to shore.

Caution should be used when in or near the water. Check with the
lifeguards before entering the ocean for possible hazards you may
be swept into.

&&

$$

NCZ106-SCZ054-030130-
/O.EXP.KILM.BH.S.0037.000000T0000Z-201003T0000Z/
Coastal Pender-Coastal Horry-
816 PM EDT Fri Oct 2 2020

...BEACH HAZARDS STATEMENT HAS EXPIRED...

Longshore current forecast will decrease to moderate strength for
Saturday. Therefore the current Beach Hazards Statement has been
expired.

$$

VAO

What forecasters said that day

The local office's own words before this beach hazards statement went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Wilmington, NC wrote its last area forecast discussion before this beach hazards statement went out at Oct 2, 2:01 AM EDT, 2 hours 56 minutes earlier.

Area forecast discussion, Oct 2, 2:01 AM EDT, 2 hours 56 minutes before
Area Forecast Discussion
National Weather Service Wilmington NC
201 AM EDT Fri Oct 2 2020

.SYNOPSIS...
A moisture starved cold front will move off the Carolina
Coasts early today, and track offshore before stalling.
Unseasonably cool temps will follow for the weekend. Low
pressure will move NE along the stalled offshore front, passing
by the Carolina Coasts Sun into Mon along with the chance for
rain. High pressure will drop to the area by Tue accompanied
with dry weather and a warming trend. A cold front will move
through the region Wednesday night, followed by high pressure
Thursday.

&&

.NEAR TERM /THROUGH SATURDAY/...
Sweeping cold front remains on tap to move across the coastal
Carolinas this morning bringing a sharp change in wind direction to
the north/northwest and keep cool conditions this afternoon in the
low to mid 70s, which is on the order of 5 to 10 degrees below
normal for early October.  Conditions will remain similar heading
into Saturday as a large scale upper level trough and associated jet
stream keeps cool air from Canada pushing through the region.  No
precipitation is expected for the next 36 hours with limited cloud
cover, although some clouds will be increasing heading into Saturday
evening as a coastal low pressure system begins to develop.

&&

.SHORT TERM /SATURDAY NIGHT THROUGH SUNDAY NIGHT/...
Deep layer SW flow will remain in place across the area through the
period, as a mid and upper-level trough axis persists west of the
Appalachians. Below 850 mb, flow will generally be out of the NE,
resulting from broad high pressure moving across the northeastern
states. The atmospheric column will remain generally dry between 700-
250 mb, with the exception of Sunday afternoon. During that time, a
weak coastal low is expected to develop off the GA coast and lift
northeast just off the Carolina coastline. This will result in
chance PoPs for the eastern CWA Sunday afternoon and early evening
before a mid-level shortwave pushes the moisture further offshore.

The cool NE flow will keep nighttime temps roughly 2-6 degrees below
climo (which is near 60), and daytime highs on Sunday 7-9 degrees
below the normal of around 80.

&&

.LONG TERM /MONDAY THROUGH THURSDAY/...
Mid and upper flow flattens out on Monday, and surface high pressure
will shift from the Upper Midwest to the Mid-Atlantic by Tuesday
morning. The ridge will transition off the coast Tuesday ahead of a
mid-level trough which will carve into the northeastern states on
Wednesday and push a cold front through the area Wednesday night.
High pressure will follow on Thursday. The net result through the
period will be a deep layer of dry westerly flow, with no
significant chance of rain foreseen at this time. Temperatures will
climb towards climatological norms by midweek before falling off a
few degrees behind the front on Thursday.

&&

.AVIATION /06Z FRIDAY THROUGH TUESDAY/...
VFR conditions for all terminals for the next 24 hours. A dry
cold front to push across the area during the pre-dawn Friday
hours and offshore by mid day Friday that will bring a wind
shift to the north/northwest and occasional gusts to 20 kts
mainly for inland terminals. A remote chance also exists for
minor patchy ground fog for some airports until daybreak.

Extended Outlook...Mainly VFR through the period. Exception
will be possible MVFR at the coastal terminals Sun, dependent on
how close the sfc low passes by as it moves NE long the stalled
offshore front.

&&

.MARINE...
Through Saturday...Quick moving cold front this morning will
bring a sharp wind shift to the north/northwest with sustained
winds 15 to 20 kts with gusts as high as 25 kts, which could
cause some concern for inexperienced mariners operating smaller
vessels. The wind will gradually decrease to 10 to 15 kts
heading into this afternoon as the cold front moves further
offshore. North/northeast winds will increase to 15 to 20 kts
with gusts up to 25 kts heading into Saturday afternoon as a
surface coastal low pressure system develops to the south of the
Cape Fear region coastal waters and will impact the area later
this weekend. Significant wave heights between 2 and 4 feet
today gradually increase closer to 3 to 5 feet Saturday with
swell mainly from the southeast between 8 and 10 seconds.

Saturday night through Tuesday...A ridge of surface high
pressure will extend from the Mid-Atlantic states southwest
across the interior Carolinas Saturday night into Sunday. A
trough of low pressure will be stationary just offshore, and
this will result in a moderate pressure gradient across the
coastal waters yielding northeast winds of 15-20 knots. A chance
of showers will also increase across the waters beginning in
the predawn hours Sunday and continuing into Sunday evening.
High pressure will build east Sunday night, and this will push
rain chances further offshore, and weaken the gradient. Speeds
should fall off to around 10 knots on Monday, but increase back
to around 15 knots Tuesday as another weak trough begins to
develop off the southeast coast.

&&

.TIDES/COASTAL FLOODING...High astronomical tides will
occur with each high tide for the next couple of days. The
threat for minor flooding will exist for each successive high
tide through Sat, however, tide gage forecasts for the next
several high tides indicate less than 0.5 ft MLLW above the
threshold of 5.5 ft MLLW.

&&

.ILM WATCHES/WARNINGS/ADVISORIES...
SC...None.
NC...None.
MARINE...None.

&&

SYNOPSIS...ILM
NEAR TERM...MCK
SHORT TERM...CRM
LONG TERM...CRM
AVIATION...MCK
MARINE...MCK/CRM
Hazardous weather outlook, Oct 1, 11:52 PM EDT, 5 hours 5 minutes before
Hazardous Weather Outlook
National Weather Service Wilmington NC
1152 PM EDT Thu Oct 1 2020

NCZ107-030400-
Inland New Hanover-
1152 PM EDT Thu Oct 1 2020

This Hazardous Weather Outlook is for southeast North Carolina.

.DAY ONE...Tonight.

No hazardous weather is expected at this time.

.DAYS TWO THROUGH SEVEN...Friday through Wednesday.

For Thursday through Saturday...
Each successive high tide may require additional coastal flood
advisories for the banks along the Lower Cape Fear River from
Wilmington south.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not expected at this time.

NCZ087-096-099-105-109-110-SCZ017-023-024-032-033-039-054>056-058-
059-030400-
Robeson-Bladen-Columbus-Inland Pender-Inland Brunswick-
Coastal Brunswick-Marlboro-Darlington-Dillon-Florence-Marion-
Williamsburg-Coastal Horry-Inland Georgetown-Coastal Georgetown-
Central Horry-Northern Horry-
1152 PM EDT Thu Oct 1 2020

This Hazardous Weather Outlook is for southeast North Carolina and
northeast South Carolina.

.DAY ONE...Tonight.

No hazardous weather is expected at this time.

.DAYS TWO THROUGH SEVEN...Friday through Wednesday.

No hazardous weather is expected at this time.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not expected at this time.

NCZ106-108-030400-
Coastal Pender-Coastal New Hanover-
1152 PM EDT Thu Oct 1 2020

...MODERATE RISK OF RIP CURRENTS IN EFFECT FROM 6 AM EDT FRIDAY
THROUGH FRIDAY EVENING...

This Hazardous Weather Outlook is for southeast North Carolina.

.DAY ONE...Tonight.

Hazardous weather is not expected at this time.

.DAYS TWO THROUGH SEVEN...Friday through Wednesday.

Please listen to NOAA Weather Radio or go to weather.gov on the
Internet for more information about the following hazards.

   Moderate Risk of Rip Currents.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not expected at this time.

AMZ250-252-254-256-030400-
Coastal waters from Surf City to Cape Fear NC out 20 nm-
Coastal waters from Cape Fear NC to Little River Inlet SC out 20 nm-
Coastal waters from Little River Inlet to Murrells Inlet SC out
20 nm-
Coastal waters from Murrells Inlet to South Santee River SC out
20 nm-
1152 PM EDT Thu Oct 1 2020

This Hazardous Weather Outlook is for the adjacent Coastal Waters.

.DAY ONE...Tonight.

No hazardous weather is expected at this time.

.DAYS TWO THROUGH SEVEN...Friday through Wednesday.

No hazardous weather is expected at this time.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not expected at this time.

dch

The office that day

Everything else NWS Wilmington, NC issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Oct 2, 6:09 AM EDTCoastal Flood AdvisoryILMNew Hanover6 hr

Nearby

Beach Hazards Statements in North Carolina, 2020Beach Hazards Statements in South Carolina, 2020Every beach hazards statement in 2020

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.